Stephen J. Schueler, M.D.

Overview Risk Factors Symptoms

Overdosed on Aspirin Overview

Another name for Overdosed on Aspirin is Aspirin Overdose.

How serious is an aspirin overdose?
Aspirin is present in hundreds of prescription and nonprescription drugs. It is a very safe drug when taken in normal doses. However, a large overdose can be very dangerous. One dose of less than 57 milligrams of aspirin per kilogram of body weight (26 mg per pound) is unlikely to cause toxicity. Mild toxicity can result from 68-136 milligrams per kg (31-62 mg per pound). Ingestions over 150 milligrams per kilogram (68 mg per pound) usually cause moderate or severe toxicity. The toxicity of aspirin also depends on the amount of aspirin previously taken in the past 24 hours. A small overdose that is taken daily, can accumulate in the body causing toxicity. An aspirin overdose is more dangerous if you have kidney disease.

What are the symptoms of an aspirin overdose?
Minor overdoses of aspirin do not cause serious symptoms. Upset stomach, heartburn and nausea may occur. Dizziness, dry mouth and ringing in the ears commonly occur with moderate toxicity. Large ingestions can cause many symptoms. These are due to a direct effect on the stomach, as well as the buildup of aspirin in the blood. Severe aspirin poisoning can cause acidosis, coma, seizures and death.

What should you do in the event of an aspirin overdose?
Anyone who takes an overdose in an attempt to cause self-harm should receive an urgent medical evaluation, regardless of the amount taken. Anyone who takes an overdose where the exact quantity taken is in question, needs to be evaluated by a physician promptly. A person who takes above 100 mg per kilogram (45 mg per pound of body weight) should seek immediate medical evaluation without delay. Those with kidney or liver disease could become toxic with smaller doses of aspirin. Do not take ipecac or try to induce vomiting. Immediate medical care is also needed if you are unsure whether the amount taken might be toxic. If someone takes more than two extra doses, and has risk factors for serious overdose, they should see a doctor immediately. Contact the National Poison Control Center at 1-800-222-1222 for more information.

Continue to Overdosed on Aspirin Risk Factors

FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.